Florida, 2019

Damaging Winds in Florida, May 12, 2019

May 12, 2019 · NWS MOB · 3 events in 2 counties and zones

A bow echo moved across extreme coastal Alabama into the western Florida Panhandle on the morning of May 12th. The bow echo produced significant wind damage in coastal AL with some wind damage extending into the western Florida Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A bow echo moved across extreme coastal Alabama into the western Florida Panhandle on the morning of May 12th. The bow echo produced significant wind damage in coastal AL with some wind damage extending into the western Florida Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 6:52 AM CST, 55 minutes earlier.

Area forecast discussion, May 12, 6:52 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
752 AM CDT Sun May 12 2019

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...The last area of showers and thunderstorms is now moving
east across the area. Line of strongest storms and most widespread
rain currently extending down the I-65 corridor in southwest Al
from around Evergreen all the way south into southern Mobile
county. This line of showers and storms is moving off to the east
and will continue to affect eastern and coastal portions of the
forecast area through late this morning. The more widespread
rains will be decreasing across the western half of our forecast
area this morning, especially over interior southeast MS. Will
keep the FFA in effect for now. Although rain is becoming less
widespread over the MS counties within the watch, some
redevelopment of scattered showers and storms is occurring and
localized heavy rainfall will still be possible over the next few
hours. The FFA expires at 1 PM, but we may be able to cancel it
for our MS counties before then and should be able to let it
expire elsewhere by 1 PM. We are continuing the Areal Flood
Warning continues for Stone, Peryy, and parts of Greene and George
counties of MS as standing flood waters are slowly receding after
9 to 13 inches of rainfall over the past 24 to 48 hours. 12/DS

&&

.AVIATION...
12Z issuance...Expect mainly MVFR conditions will prevail across
most of the area, except in vcnty of showers and thunderstorms
where IFR or briefly lower cigs/vsbys possible. Most of the lower
categories will be this morning as the stronger more widespread
convection will be ending across the area this afternoon. Surface
winds 10 to 15 knots out of the south through early afternoon,
then shifting more westerly late this afternoon and early evening
as a cold front moves east across the area. Sometime late this
evening or overnight winds shift to the northwest as the front
moves east of the area. 12/DS

&&

.PREV DISCUSSION... /issued 518 AM CDT Sun May 12 2019/

NEAR TERM /Now Through Sunday night/...Will finally begin seeing
a change in the weather pattern today that will end the extended
period of heavy rainfall that we have been dealing with across the
area over the past 3 or 4 days. Before rains end later today
however, we will still have the potential for heavy, flooding
rainfall. This threat will continue over interior southeast MS,
and now extends into portions of southwest AL and the western FL.
Over portions of our southeast MS counties (specifically Stone and
southern Perry counties) widespread rainfall amounts of 4 to 8
inches have fallen since early Friday with some locations
receiving 9 to 13 inches over portions of Stone and southern Perry
counties. Flooding has been reported. Widespread additional 1 to
2 inches of rainfall is likely over this same area today (mainly
this morning) with an additional 2 to 4 inches possible in some
areas. With the already very saturated ground, any additional
heavy rainfall may lead to new areas of flash flooding and will
increase flooding in locations already in flood. As a result, the
Flash Flood Watch for our southeastern MS counties has now been
extended until 1 PM this afternoon.

As mentioned earlier, this Flash Flood Watch now also includes
coastal AL and the western FL panhandle, valid until 1 PM as well. A
nearly stationary outflow boundary over the western FL panhandle was
the focus for some heavy rain late Saturday evening and early this
morning, and lead to an area where 3 to 6 inches of rainfall fell
over Santa Rosa county. It is over this area that short range models
indicate the more widespread coverage of heavier rainfall today,
where an additional 1 to 2 inches, locally 2 to 4, could occur.
While the flash flood potential will not be as widespread over the
AL and FL portion of the FFA today as it was over southeastern MS
yesterday, there could still be some flash flooding observed
especially in areas where ground was saturated by heavy rainfall
overnight. WPC has advertised a Moderate Risk of excessive
rainfall over areas that are covered by the FFA. This moderate
risk also extends into inland southwest AL, but since that area
has not received widespread excessive rainfall thus far, did not
include them in the FFA, but we will have to monitor this area for
possible isolated instances of flash flooding as well.

There could be a few strong to severe storms across the region this
morning into the early afternoon hours as well, with damaging wind
gusts and potentially some large hail being the primary threats.
This said, the main concern until the rains gradually end later this
afternoon will be the heavy rainfall and flash flooding threat.

Most of the short range models indicate that the southern half of
our forecast area will see the most widespread convection today,
mainly this morning as the front approaches. Inland areas will
likely see more scattered coverage of convection. By early afternoon
we expect that most of the activity will finally be moving on off to
the east of our area. The front that has been responsible for the
extended period of wet weather will be moving through our area
beginning very late this afternoon and this evening. Any lingering
rain areas will be confined to our far southeastern counties by mid
evening, with rains ending across the entire area overnight with a
drier and more stable airmass beginning to filter into the area.

Highs today mainly in the lower 80s. Lows tonight in the wake of the
front falling into the upper 50s over extreme northwest counties,
lower 60s elsewhere over inland areas and mid to upper 60s along the
immediate coast. 12/DS

SHORT TERM /Monday Through Tuesday night/...Upper level trof axis
advances eastward Monday over the OH River Valley and Appalachians
Monday allowing surface front to sink southward into the northern
Gulf. This brings about a southward displacement of showers and
storms. Initially will carry a small PoP along and south of I-10
Monday AM, decreasing further into the afternoon. Surface high
pressure advances across the upper Mid-West to the Gulf coast
Monday night into Tuesday. Daytime highs Monday and Tuesday mostly
in the lower half of the 80s for much of the area. Overnight lows
mid 50s interior to lower/mid 60s beaches. /10

LONG TERM /Wednesday Through Saturday/...Long-wave upper trof
axis moves eastward and remains in a nearly fixed state going
into the latter half of the week. Meanwhile, a broad southern
stream upper trof eases eastward over the Gulf. There is some
indications that convection may develop over the Mid-South
Thursday and embedded in the northwest flow aloft could drop
southeastward into our interior northeast zones Thursday night.
Otherwise, a benign weather pattern expected during the remainder
of the medium range with weak synoptic scale surface high in
place. Daytime highs to warm well into the 80s the latter half of
the week with perhaps a few lower 90s in some areas. Overnight
lows trending more muggy with each night. /10

MARINE...A mostly moderate onshore wind flow will continue through
most of the day today, but become more west and northwesterly by
late this evening as a cold front moves east across the marine area.
Small craft should exercise caution today as winds could be gusting
upward of 20 to 25 knots at times today. Periods of showers and
thunderstorms can be expected in advance of the front, resulting in
locally higher winds and seas. A light to moderate offshore flow is
then expected Monday through late Tuesday and then a light and more
variable wind flow Wednesday and Thursday as high pressure drifts
toward and then over the marine area. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 1 PM CDT this afternoon for ALZ265-
     266.

     Flash Flood Watch until 1 PM CDT this afternoon for ALZ261>266.

FL...High Rip Current Risk until 1 PM CDT this afternoon for FLZ202-
     204-206.

     Flash Flood Watch until 1 PM CDT this afternoon for FLZ201>206.

MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ067-075-
     076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 12, 4:37 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
537 AM CDT Sun May 12 2019

ALZ265-266-FLZ202-204-206-131045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
537 AM CDT Sun May 12 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

A HIGH risk for rip currents continues along Gulf beaches of Alabama
and Northwest Florida through 1 PM Sunday afternoon.

Another round of showers and thunderstorms will cross the area
today, primarily in the morning and early afternoon hours. Locally
heavy rains will be possible and may cause ponding of water on
roadways and over areas that have received heavy rains the last two
days, mainly along the Mississippi/Alabama state line. Some instances
of flash flooding may occur in these areas as well.

A few isolated strong to marginally severe storms will be possible,
with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ261>264-FLZ201-203-205-MSZ067-075-076-078-079-131045-
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Escambia Inland-Santa Rosa Inland-Okaloosa Inland-Wayne-Perry-Greene-
Stone-George-
537 AM CDT Sun May 12 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Alabama, northwest
Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

Another round of showers and thunderstorms will cross the area
today, primarily in the morning and early afternoon hours. Locally
heavy rains will be possible and may cause ponding of water on
roadways and over areas that have received heavy rains the last two
days, mainly along the Mississippi/Alabama state line. Some instances
of flash flooding may occur in these areas as well.

A few isolated strong to marginally severe storms will be possible,
with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-131045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-
537 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for south central Alabama and
southwest Alabama.

.DAY ONE...Today and Tonight.

Another round of showers and thunderstorms will cross the area
overnight into Sunday morning. Locally heavy rains may cause ponding
of water on roadways and localized instances of flash flooding.

A few isolated strong to marginally severe storms will be possible,
with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-131045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
537 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Hazardous conditions for small craft in and near scattered showers
and thunderstorms which could produce locally strong winds and
locally higher seas today. Otherwise small craft should exercise
caution today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazards are expected.

In the hours before

Special weather statement, May 12, 3:50 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
450 AM CDT Sun May 12 2019

ALZ051-MSZ067-121030-
Choctaw AL-Wayne MS-
450 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW AND NORTHERN WAYNE COUNTIES UNTIL 530 AM CDT...

At 450 AM CDT, the strong thunderstorm was located 6 miles northeast
of Mill Creek, or 15 miles northwest of Waynesboro, moving northeast
at 45 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3216 8838 3173 8836 3161 8894 3182 8894
      3185 8865 3189 8848 3212 8845
TIME...MOT...LOC 0950Z 238DEG 41KT 3177 8889
Special weather statement, May 12, 4:23 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
523 AM CDT Sun May 12 2019

FLZ203>205-121130-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
523 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL OKALOOSA AND SOUTHEASTERN SANTA ROSA COUNTIES UNTIL 630 AM
CDT...

At 522 AM CDT, the strong thunderstorm was located near Bagdad,
moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Milton, Bagdad and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8702 3053 8700 3052 8700 3052 8699
      3055 8700 3058 8699 3060 8702 3059 8703
      3057 8700 3055 8702 3054 8704 3052 8704
      3063 8709 3081 8677 3056 8663 3048 8698
TIME...MOT...LOC 1022Z 247DEG 18KT 3058 8698
Special weather statement, May 12, 4:43 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
543 AM CDT Sun May 12 2019

ALZ261-263-MSZ078-079-121130-
Mobile Inland AL-Mobile Central AL-Stone MS-George MS-
543 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...GEORGE AND EASTERN STONE COUNTIES UNTIL 630 AM
CDT...

At 543 AM CDT, the strong thunderstorm was located 10 miles east of
McHenry, or 14 miles southeast of Wiggins, moving east at 40 mph.

Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lucedale, Gulfcrest, Semmes and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 8894 3091 8884 3093 8883 3103 8825
      3077 8816 3072 8841 3074 8841 3073 8888
      3068 8889 3068 8902 3089 8907
TIME...MOT...LOC 1043Z 254DEG 35KT 3072 8896
Special weather statement, May 12, 6:40 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
740 AM CDT Sun May 12 2019

ALZ056-059-262-264-266-FLZ201>203-121330-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-Conecuh AL-
Escambia AL-Escambia Inland FL-Escambia Coastal FL-
Santa Rosa Inland FL-
740 AM CDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BALDWIN...ESCAMBIA...SOUTHEASTERN CONECUH...
NORTHWESTERN SANTA ROSA AND ESCAMBIA COUNTIES UNTIL 830 AM CDT...

At 738 AM CDT, the strong thunderstorms were located along a line
extending from near Atmore to 10 miles east of Stapleton to Daphne,
and moving east at 45 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Fairhope, Gonzalez, Atmore, Brewton, Robertsdale, Point Clear,
Century, Flomaton, Loxley, East Brewton, Molino, Summerdale,
Silverhill, Jay, Pollard, Riverview, Bratt and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8791 3048 8793 3061 8787 3113 8747
      3130 8676 3097 8684 3061 8722 3061 8726
      3060 8723 3059 8724 3041 8780 3041 8782
      3042 8783 3040 8784 3039 8788
TIME...MOT...LOC 1238Z 257DEG 37KT 3106 8748 3075 8762 3059 8788
Special weather statement, May 12, 7:42 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
842 AM CDT Sun May 12 2019

ALZ059-060-FLZ203-205-121430-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
842 AM CDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN ESCAMBIA...SOUTHERN COVINGTON...NORTHERN
OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 930 AM CDT...

At 841 AM CDT, the strong thunderstorms were located along a line
extending from 18 miles southwest of Andalusia to 8 miles west of
Baker to Milton, and moving east at 40 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Crestview, Florala, Baker, Laurel Hill, Lockhart and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3099 8639 3073 8639 3066 8706 3085 8689
      3119 8672 3120 8670 3119 8619 3100 8619
TIME...MOT...LOC 1341Z 277DEG 34KT 3113 8673 3084 8682 3062 8704

The radar

The Mobile radar (KMOB), 93 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 12, 7:47 AM CST to 7:48 AM CST
Where
Escambia County, Belleview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.470, -87.300

Severe thunderstorm wind gusts downed trees and tree limbs on Mers Lane.

Thunderstorm Wind, Escambia

When
May 12, 7:48 AM CST to 7:49 AM CST
Where
Escambia County, 0.6 mi E of (Npa)nas Pensacola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.350, -87.310

Severe thunderstorm wind gusts downed several trees near NAS Pensacola.

Thunderstorm Wind, Santa Rosa

When
May 12, 8:05 AM CST
Where
Santa Rosa County, 0.91 mi NW of Gulf Breeze
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
30.360, -87.160

The Weatherflow mesonet site in Gulf Breeze measured a thunderstorm wind gust of 68 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830228, 830227, 830229.